Colorado, 2008

Hail in Colorado, July 25, 2008

July 25, 2008 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a brief period of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a brief period of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 25, 2:15 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT FRI JUL 25 2008

.SHORT TERM...A RATHER COMPLEX WEATHER PATTERN ORGANIZING OVER NERN
COLORADO DURING THE NEXT SEVERAL HOURS. BASICALLY...RELATIVELY
STRONG SHEAR...HIGH SBASED CAPES AND STEEP LAPSE RATES ALIGNING OVER
NRN PORTIONS OF THE CWFA AT THIS HOUR. OUTFLOW BNDRYS PRODUCED BY
SCTD CONVECTION MOVING OFF THE NRN FRONT RANGE EXPECTED TO SPAWN
ADDITIONAL STORM GROWTH...SOME OF WHICH COULD BECOME SEVERE. THOUGH
CURRENT STORM HELICITIES ONLY MARGINAL...AS THESE CELLS MOVE INTO
INCREASINGLY MOIST AND UNSTABLE AIR...THE CHANCE FOR DAMAGING
HAIL...HEAVY RAIN AND EVEN A BRIEF TORNADO SHOULD INCREASE. AS A
RESULT SPC HAS ISSUED A SVR T-STORM WATCH FOR LARIMER...MORGAN...
WELD...WASHINGTON AND LOGAN COUNTIES THRU 03Z/SAT. MEANWHILE OVER
SOUTHERN PORTIONS OF THE CWFA...THE VERTICAL SHEAR PROFILE AND MEAN
LAYER FLOW ARE MUCH WEAKER. FORWARD SPEEDS OF STORMS NOW DRIFTING
OFF THE SRN FOOTHILLS GENERALLY UNDER 15KTS. ALTHOUGH DEWPOINTS HAVE
STEADILY FALLEN IN THE GREATER DENVER METRO AREA AND ALONG PALMER
DIVIDE IN THE PAST FEW HOURS...THE NAM AND RUC SHOW A DENVER CYCLONE
DRAWING UPPER 50S/LOWER 60S DEWPTS BACK INTO THE GREATER DENVER
METRO AREA EARLY THIS EVENING. 18Z NAM RUN NOT AS MOIST AS THE 12Z
RUN...YET LATEST QPF AND PW VALUES STILL INDICATE STORMS CAPABLE OF
LOCALLY HEAVY RAINFALL...POTENTIALLY UP TO 2.50 INCH/PER HOUR
RAINFALL RATES. SINCE HEAVY RAINFALL NOT EXPECTED TO BE WIDESPREAD
WITH RAIN FALLING ON DROUGHT PARCHED SOILS...DO NOT SEE THE NEED FOR
A FLASH FLOOD WATCH. HOWEVER WOULD NOT RULE OUT THE NEED FOR A FEW
URBAN/SMALL STREAM FLOOD ADVISORIES AND POSSIBLY A FLASH FLOOD
WARNING OR TWO...ESPLY IN URBANIZED AREAS IN AND AROUND DENVER. THE
THREAT FOR HEAVY RAIN IS EXPECTED TO SHIFT NEWRD LATER THIS EVENING.
SERN WELD AND MORGAN COUNTIES LOOK TO BE IN THE BEST POSITION FOR
THESE RAIN MAKERS. COULD SEE CONVECTION ON THE PLAINS LINGERING WELL
BEYOND MIDNIGHT...ALTHOUGH THE THREAT FOR HEAVY RAIN SHOULD END
BEFORE MIDNIGHT.

ON SATURDAY...AIRMASS IS FORECAST TO DRY OUT AS THE MEAN FLOW
BECOMES MORE WESTERLY.  STILL SEE ISOLD TO SCTD AFTERNOON AND EARLY
EVENING T-STORMS...BUT MAINLY OVER AND NEAR THE CENTRAL MOUNTAINS
AND FRONT RANGE FOOTHILLS. TEMPERATURES ON SATURDAY WILL BE SLIGHTLY
WARMER WITH MORE SUNSHINE AND WLY FLOW.

.LONG TERM...NOT MUCH TO CHANGE IN THIS FORECAST. PLAN REMAINS FOR
SOME DRYING SUNDAY THEN A WEAKNESS IN THE RIDGE ALLOWS SUBTROPICAL
MOISTURE TO DRIFT NORTHWARD ON MONDAY. MEANWHILE A SHORTWAVE OVER
THE NORTHERN ROCKIES LOWERS HEIGHTS AND BRINGS A MORE WESTERLY
COMPONENT TO THE WIND ALOFT...SHEARING OFF THE DEVELOPING MOISTURE
PLUME ROUGHLY OVER OUR AREA. THIS MEANS THE GREATEST MOISTURE SHOULD
BE OVER THE SOUTHERN AND EASTERN PARTS OF OUR AREA ON MONDAY.
WESTERLY FLOW BRINGS SOME DRYING AGAIN ON TUESDAY THOUGH ANOTHER
SHORT WAVE PASSING NORTH OF US SHOULD PROVIDE SOME HELP FOR
CONVECTION AND THERE WILL STILL BE A FAIR AMOUNT OF LOW LEVEL
MOISTURE. ONLY SUBTLE CHANGES AFTER THAT AS RIDGE REBUILDS AT LEAST
A LITTLE WITH SOME DRYING ALOFT...BUT NOTHING TO REMOVE LOW LEVEL
MOISTURE SO CLIMATOLOGICAL POPS STILL IN ORDER. MAIN CHANGES WERE TO
REINTRODUCE LOW POPS LATE SUNDAY AS THERE WILL STILL BE SOME
MOISTURE AROUND WITH SOME CREEP BACK INTO THE CENTRAL MOUNTAINS AND
EAST WINDS ON THE PLAINS...AND ALSO TO BUMP UP POPS A LITTLE LATE
MONDAY WITH INCREASED CONFIDENCE IN THIS BEING THE MOIST DAY. IT
ALSO LOOKS LIKE WE WILL STRUGGLE TO REACH 90 ON MONDAY...AS THERE
MAY BE CLOUD COVER IN THE MORNING AND INCOMING LOW LEVEL AIR WILL BE
COOLER/MOISTER.

&&

.AVIATION...INCREASING MOISTURE AND INSTABILITY ALONG WITH LIGHT
WINDS ALOFT EXPECTED TO PRODUCE LOCALLY HEAVY RAINFALL FROM
THUNDERSTORMS IN AND AROUND THE DENVER METRO AREA BETWEEN 22Z/FRIDAY
AND 02Z/SATURDAY. STORMS WILL BE SCATTERED IN COVERAGE...AND MOVE
EAST-NORTHEAST AT 10 TO 20 MPH. EXPECT MVFR VSBYS WITH HEAVY RAIN
AND POSSIBLY SMALL HAIL. THESE STORMS SHOULD MOVE EAST-NORTHEAST OF
THE DENVER AREA AFTER 04Z/SATURDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF NORTHEAST COLORADO UNTIL 03Z/SAT...FOR ZONES 38..42..
43..44..48 AND 49.

BAKER/GIMMESTAD
Hazardous weather outlook, Jul 25, 10:09 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MDT FRI JUL 25 2008

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MDT FRI JUL 25 2008

...HEAVY RAIN POSSIBLE FROM SLOW MOVING THUNDERSTORMS ALONG THE
COLORADO FRONT RANGE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS...
ACROSS SOUTH PARK AND ALONG THE FRONT RANGE OF NORTH CENTRAL
COLORADO BETWEEN NOON AND 4 PM MDT THIS AFTERNOON. THUNDERSTORMS ARE
ALSO EXPECTED TO FORM ALONG OUTFLOW BOUNDARIES FARTHER OUT ON THE
PLAINS OF NORTHEAST COLORADO THIS EVENING. AN INCREASINGLY MOIST AND
UNSTABLE ATMOSPHERE TOGETHER WITH LIGHT TRANSPORT WINDS WILL SUPPORT
THE FORMATION OF SLOW MOVING THUNDERSTORMS CAPABLE OF HEAVY
RAINFALL.

STORMS TODAY ALONG THE FRONT RANGE AND ADJACENT AREAS WILL HAVE THE
POTENTIAL TO PRODUCE 1 TO 2 INCH RAINFALL AMOUNTS IN LESS THAN AN
HOUR. THIS INTENSE RAINFALL MAY PRODUCE FLOODING IN THE BURN SCARS
AND URBAN AREAS. A FLASH FLOOD WATCH MAY BE ISSUED IN THE NEXT FEW
HOURS FOR PORTIONS OF THE OUTLOOK AREA SHOULD CONDITIONS WARRANT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS IN THE
AFTERNOONS...WHILE ON THE PLAINS THE THUNDERSTORMS WILL OCCUR LATER
IN THE AFTERNOONS AND CONTINUE INTO THE EVENINGS.  WEAK WIND FLOW
ALOFT ALONG AND INCREASING MOISTURE LEVELS WILL MAKE IT POSSIBLE FOR
SOME OF THE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.

BAKER/GIMMESTAD

The radar

The Denver radar (KFTG), 94 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
July 25, 4:52 PM MST
Where
Morgan County, 0.87 mi NW of Brush
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.260, -103.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124920.